My other ailment

“You’re looking well.”

There’s a lot of messages on MS related social media sites from annoyed MSers who hate to be told they’re looking well.

Of course the reasoning behind this is that MS is an invisible disease and while I may look OK on the outside… blah blah blah – you get the picture.

Can I just go on record that I will never tire of anyone telling me that I look well, or have a healthy complexion or that I’m an irresistable sex god, because frankly it doesn’t happen that often.

One of my wife’s friends dropped by the other day to drop something off and she remarked about how well I looked. I’d spent a day of industrial action working my allotment plot and while I was still feeling the after effects in my limbs I’d caught the sun and, the risk of skin cancer notwithstanding, I probably do look healthy (I also probably glow in the dark).

If people think they have to complement me on how I look because they know I have MS, then let ’em.

One of the key afflictions for anyone with MS, quite apart from any physical symptoms caused by demyelination, is psychological.

On occasion, if I’ve had a bad day and I’m feeling nackered, and maybe my body hasn’t done what it’s meant to do, I can get quite maudlin. If someone wants to remind me that I look fabulous, let them. It won’t make the MS go away, but it will go a considerable way to healing my other ailment.

And by the way… just so you know… you’re looking fabulous.

Advertisements

The Beta Interferon blues – update

After just two injections I can feel the familiar feelings returning. Aside from the flu-like side effects (achey joints), I have been waking up, not suicidal, but with little enthusiasm for life shall we say?

One phonecall to my MS nurse later and I can announce that Rebif and I are officially no longer an item.

A(nother) month of no drugs should clear my system and by that point I’ll have a meeting with my neurologist about possible alternatives.

Of course, one of those alternatives might be a lower dose of Rebif, because whatever I say about it, it has done its job by keeping relapses at bay.

But I’m going to celebrate tonight. I’m looking forward to being officially completely drug free for the first time in six years with all the benefits that brings.

The Beta Interferon blues.

I’m about to go back on Rebif after a four week trial period of coming off it.

It wouldn’t be the first time I’ve done this, I tend not to take it on holiday (just a hassle) or over Christmas (to give myself a break).

So, have I noticed any changes?

On the negative side, I’ve noticed some extra dizziness and tingling arms and hands. A couple of days ago I woke up with a partially numb right forearm extending into my little finger, which isn’t usual for me.

And that’s it!

Of course I realise that a prolonged period off the meds increases the chance of a relapse etc, so I’m going to start injecting again tonight to see what happens next.

On the positive side (and this is a big one) I’m happier.

Granted, I’ve been on holiday to Florida over the last four weeks which might explain my improved Disneyfied mood, but I haven’t had the usual back to work blues this time.

I can quantify the improved mood as well.

A couple of months before I came off Rebif, my GP asked how I was feeling and handed me a mood questionnaire. The same questionnaire is available on the NHS website. I scored pretty highly: 15 out of 20, I think, which puts me bubbling under ‘severely depressed.’

If I complete the questionnaire now, I score 3 or 4, and I get those for MS related things rather than anything mood related. I might get up a lot in the night, for instance, because of my bladder.

Because my mood has improved, I’ve been eating less and been more energetic. I’m also sleeping better. My wife jokes that she doesn’t know many people who can go on holiday to the States and lose ten pounds, but I did. Ten pounds!! In two weeks!

Among the listed side effects of beta interferon 1a (Rebif and Avonex) is suicidal thoughts and depression, so it will be interesting to see what happens when I resume the meds. I’ll be monitoring my mood score and contacting my MS nurse if my situation changes.

The medication choices have changed in the six years since I was diagnosed, so if the worst comes to the worst I’ll have some research to do.

Anyway, wish me luck. Time to get those syringes ready.